Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 56, NWS Charleston, WV

June 14, 2007McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2007, 3:47 PM EDT for McDowell County, West Virginia. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2007, 3:47 PM EDT (19:47 UTC)
Expired
Jun 14, 2007, 4:09 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:00 PM EDTTSTM WND DMGNorthfork, WVTREES DOWN IN NORTHFORK HOLLOW RD. ALSO TREE DOWN ON TRAILER IN PAGETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:49 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 141947
SVRRLX
WVC047-142030-
/O.NEW.KRLX.SV.W.0056.070614T1947Z-070614T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT THU JUN 14 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 342 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
  WELCH...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHFORK BY 355 PM EDT...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY.

LAT...LON 3750 8162 3750 8162 3746 8153 3747 8146
      3745 8144 3746 8140 3741 8131 3733 8137
      3731 8140 3728 8141 3727 8146

$$

15
1 follow-up statement
000 
WWUS51 KRLX 142009
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT THU JUN 14 2007

WVC047-142019-
/O.CAN.KRLX.SV.W.0056.000000T0000Z-070614T2030Z/
MCDOWELL WV-
409 PM EDT THU JUN 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR MCDOWELL COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA 
SIZE HAIL ARE STILL POSSIBLE WITH OTHER STORMS IN THE AREA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3750 8162 3750 8162 3746 8153 3747 8146
      3745 8144 3746 8140 3741 8131 3733 8137
      3731 8140 3728 8141 3727 8146

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:21 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 14, 2:21 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT THU JUN 14 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS AGAIN TODAY...WITH A LESSER CHANCE
FRIDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SEEING CONVECTION BEGINNING DUE TO DAYTIME HEATING OVER THE EASTERN
MOUNTAINOUS REGIONS. EXPECT THIS TO CONTINUE WITH THE DECENT
INSOLATION DESPITE THE LOWER CLOUD DECK HANGING OFF TO THE EAST OF
THE MOUNTAINS. STOUT VORT MAX IS ROTATING AROUND AN UPPER LEVEL LOW
THAT HAS BEEN SITTING OFF THE EAST COAST FOR THE LAST FEW DAYS. THIS
FEATURE IS MOVING WITH A PURPOSE...AND IS ALREADY ENTERING THE
NORTHERN ZONES WITH THE BEST LIFT. CONUNDRUM HERE IS THE LACK OF
DEEP MOISTURE AND THE FACT THAT A LITTLE MORE DAYTIME HEATING WOULD
BE PRIME FOR THUNDERSTORM DEVELOPMENT. DEEPER MOISTURE IS RELEGATED
TO THE FOOTHILLS OF THE MOUNTAINS AND THE COAL FIELDS...GETTING
PROGRESSIVELY DRIER THROUGH THE ATMOSPHERIC COLUMN NORTHWESTWARD
TOWARDS THE OHIO RIVER VALLEY. NEVERTHELESS...HAVE PUT ISOLATED POPS
IN FOR THE CWA UNTIL THE EVENING...WITH LIKELIES IN THE
AFOREMENTIONED AREAS OF DEEPER MOISTURE. TIMING COULD BE AN ISSUE
HERE IF THE VORT MAX MOVES THROUGH TOO QUICKLY RELATIVE TO THE
DAYTIME HEATING. EXPECTING ANY ACTIVITY TO SUBSIDE IN A MANNER
SIMILAR TO LAST NIGHT...WHEN MOST OF THE STORMS COLLAPSED WITH THE
SETTING OF THE SUN.

A QUIETER DAY IN STORE FOR FRIDAY WITH A BIT MORE DRYING THROUGH THE
COLUMN. NOT MUCH TO SPEAK OF IN TERMS OF FORCING FOR ANY
ACTIVITY...HOWEVER STILL WEARY OF MORE ELEVATED HEAT SOURCE
INITIATION. MAY HAVE TO CUT THESE OUT IN FUTURE FORECASTS IF IT
LOOKS LIKE THERE IS NOT ENOUGH FUEL AVAILABLE.

&&

.SHORT TERM /FRIDAY NIGHT/...
QUESTION IS WHETHER THE WEATHER WILL ACTUALLY SETTLE DOWN FRIDAY.
MODELS STILL SHOW UPPER TROUGHINESS ON BACK SIDE OF UPPER LOW ALONG
THE EASTERN SEABOARD...SO COOL AIR ALOFT AND DAYTIME HEATING WILL
AGAIN PROVIDE THE INSTABILITY WHILE G.E. 20KTS FLOW AND DCVA TO
PROVIDE SOME SHEAR AND POCKETS OF UPPER DIVERGENCE.  MAINTAINED
EXISTING POPS ACROSS S PORTION OF AREA AND IN THE MOUNTAINS WHILE
RAISING PEAK VALUES.

FORECAST REMAINS DRY FOR SAT ALTHOUGH NAM12 IS SLIGHTLY SLOWER THAN
GFS IN ERADICATING UPPER LOW CIRCULATION FROM THE AREA.  WOULD NOT
BE SURPRISED IF SCATTERED THUNDERSTORMS FORM AT LEAST ACROSS FAR S
PORTION OF AREA AND BACK UP THROUGH CENTRAL MOUNTAINS.  IF THEY DO
THEY OUGHT TO BE GONE BY EARLY EVENING THOUGH AS HEIGHTS ON ALL
MODELS ARE ON THE WAY UP BY THEN.

BY SUNDAY...BUILDING HIGH PRESSURE SURFACE AND ALOFT LEADS TO HOT
AND DRY WEATHER.

HIGHS FRIDAY WERE JUST ABOVE THE NUMBERS AND NEAR NORMAL ON THE
ARRIVAL OF SLIGHTLY COOLER AIR IN THE PERSISTENT DEEP LAYER NE
FLOW.  LOWERED LOWS A BIT TOWARD THE NEW NUMBERS FRIDAY NIGHT AND
SATURDAY NIGHT.  LEFT SATURDAY HIGHS ALONE...HIGHER THAN HIGHS
FRIDAY AND AGAIN A BIT ABOVE THE NUMBERS.  THE LOW CLOUDS IN SE
UPSLOPE FLOW FRIDAY SHOULD BE ERADICATED COME SATURDAY...SO WOUND
UP CODING UP A 7F WARM UP AT BKW.  TOOK HIGHS SUNDAY TO THE NEW
NUMBERS WITH HOT WEATHER IN PLACE BY THEN.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE GFS BRING A COLD FRONT ACROSS THE GREAT LAKES REGION...FAR AWAY
FROM OUR AREA DURING THE WEEKEND HAVING NOT IMPACT ON THE LOCAL
REGION SAT AND SUN. NO MAJOR CHANGES MADE AS DRY WEATHER WITH PLENTY
OF SUNSHINE AND WARM TEMPERATURES WERE FORECASTED.

A SECOND COLD FRONT MOVES THROUGH THE OH VALLEY ON TUESDAY...AND
INTO WV TUESDAY EVENING. THE GFS BRING SOME LIGHT QPF AHEAD OF THE
FRONT TUESDAY AFTERNOON...AND HIGHER AMOUNTS IN THE EVENING ACROSS
THE AREA ALONG THE FRONT.

FROM DAY 4 THRU 7...WENT WITH HPC GUIDANCE WHICH CONTINUES TO HAVE
THE WARMEST DAYS ON MONDAY AND TUESDAY. ..WITH TEMPERATURES GETTING
WELL INTO THE 80S RANGING INTO THE LOWER 90 IN THE WEST. ADJUSTED
CHANCE POPS ON DAY 6 WITH THE COLD FRONT APPROACHES FROM OUR WEST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONVECTIVE ACTIVITY HAS BEGUN ACROSS THE HIGHER ELEVATIONS...AND
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING.
EXPECT CB AND TSRA ALSO TO FORM IN THE LOWLANDS...MAINLY AFFECTING
CRW. HTS AND PKB ARE IN THE LESSER THREAT AREA FOR THUNDERSTORM
ACTIVITY.

TONIGHT...FOG WILL SET IN FOR LOCATIONS THAT SEE RAINFALL AND
MOISTEN THE SURFACE. EXCEPTION TO THIS MAY BE BKW...WITH WIND DATA
FORECASTED TO HINDER THE DEVELOPMENT OF MIST OR FOG. COULD
SEE LIFR AT EKN IF PRECIPITATION MATERIALIZES THERE...BUT WENT
MODEST IN THE TAF WITH IFR.

AVIATION OUTLOOK THURSDAY NIGHT THROUGH MONDAY...LIFR/IFR FOG IS
POSSIBLE AT EKN EACH NIGHT. OTHERWISE...NO SIG WX EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29
NEAR TERM...26
SHORT TERM...DB
LONG TERM...DB
AVIATION...26
Hazardous weather outlook, Jun 14, 3:56 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT THU JUN 14 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>029-033>037-150800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
356 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN TODAY AS
ANOTHER UPPER LEVEL DISTURBANCE PASSES IN THE AFTERNOON AND
EVENING TIME FRAME. THE PRIMARY THREAT IS HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ020-030>032-038>040-046-047-150800-
DODDRIDGE-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
356 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WEST VIRGINIA

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 14, 2:53 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT THU JUN 14 2007

WVZ035-141930-
RALEIGH WV-
253 PM EDT THU JUN 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS OVER SHADY SPRING...MOVING
EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  JOSEPHINE...GHENT...MACARTHUR...MABSCOTT...DANIELS AND CRAB
  ORCHARD.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND STANDING WATER IN LOW LYING AND
POOR DRAINAGE AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jun 14, 3:23 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             SHADY SPRING            37.70N 81.10W
06/14/2007  E0.88 INCH       RALEIGH            WV   POST OFFICE

&&

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:46 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt59 min
Jun 13, 9:49 PM EDTSevere Thunderstorm WarningRLXCabell, Mason26 min
Jun 14, 3:08 PM EDTSevere Thunderstorm WarningRLXRaleigh52 min
Jun 14, 3:25 PM EDTSevere Thunderstorm WarningRLXMason27 min
Jun 14, 6:18 PM EDTSevere Thunderstorm WarningRLXRaleigh27 min
Jun 14, 6:27 PM EDTSevere Thunderstorm WarningRLXNicholas33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.